Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Diagnosed with alcoholic hepatitis.Done with sgpt and sgot tests. Took Trentoll, evion and shelcol. Sgpt has increased in liver function test. Reason?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Doctor ,
I am 52 years old . I was diagnosed alcoholic hepatitis 6 months back . I stopped liquor , regulated my diet and started physical activity and now reached a weight level which doctor advised me. In fact , I reduced nearly 15 kgs .
Three months back, my sgpt came down to 52 and sgot 40 from 254 and 141 levels where I reached within a month before I was diagnosed hepatitis as well as good amount of fat in my lever detected through fibroscan and liver biopsy . Even fat content has also been reduced to a level where my doctor is happy .
I have been prescribed by my lever doctor Trentoll 400 mg thrice a day , evion 400 twice a day , ME 12 ( for my weak muscle) and shelcol 5 00 ( for calcium) . I had been taking these medicines for 6 months but for past 15 days, I reduced one dose of Trentoll and stopped ME 12 on my own. One more development--- my heart specialist being happy with my blood pressure stopped my blood pressure medicine stamlo D which I had been taking for over 6-7 years and my blood pressure continues to be under control w/ o medicine .
Now, my questions are as follows :
1 about 2 months back , my sgot reached 59 w/o any change in my life style despite above medicines Sgpt remained stable at 52 . Why is it not coming down to 40 level or why it shot up ?
2 I was having viral till last Tuesday and continues to have cough even now. On Friday, I got my lLFT done but this time I found my sgot stable at 62( stable I say because I believe 2-3 points difference could be test error) but sgpt jumped to 108 . Why has it shot up again ?
Posted Wed, 14 Aug 2013 in Liver and Gall Bladder
Answered by Dr. Ketan Vagholkar 4 hours later
It is promising to hear that your weight has reduced and you no longer require antihypertensive drugs.
Regarding liver enzymes as mentioned in both your doubts it will take some time. I would suggest two medications for the same.
1. tricholine citatre/sorbitol combination. for 6 months.
2. ornithine compounds for one month.
Repeat liver enzymes after every 6 weeks.
Liver enzymes can get affected by viral fevers as well as antipyretic medications.
Above answer was peer-reviewed by
Follow-up: Diagnosed with alcoholic hepatitis.Done with sgpt and sgot tests. Took Trentoll, evion and shelcol. Sgpt has increased in liver function test. Reason? 1 hour later
Thank you doctor
From your advice , I understand as follows ;
1 there is nothing to worry if it goes up so long as other counts in LFT like billurubin etc are all ok as it takes much longer than 6 months before these enzymes get settled
2 the medicines prescribed by you are in lieu of what I am taking I.e I need not continue those which I am taking . My doctor is Dr sarin of lever institute Delhi
3 viral/ cold affect these counts . Please let me know how long viral/ cold can have bearing on LFT tests .
4 am I taking any antipyretic medicines? Which are these and what for these are ?
5 in fact this LFT was done after 4hours of 4-5 Kim's walk plus half hour work out in humid conditions . Can it also raise enzymes and that too only SGPT ?
6 has discontinuation Of ME 12 or reducing Trentoll dose been responsible for raising sgpt and/ or sgot ?
Answered by Dr. Ketan Vagholkar 17 hours later
I will answer all your questions sequentially.
1. That is right. Liver enzymes may fluctuate a bit. As long as the rise is not very high and the other parameters are normal, then it is fine.
2. You can continue the original ones. But you can safely add the two other ones which I have advised.
3. Viral infections can have variable and unpredictable effects on various organ systems of the body. If the virus has affinity for liver tissues it may cause aload on the liver thereby causing a rise in the enzyme levels.
4. Paracetamol can cause variations in liver enzymes.
5. Heavy exercise increases the metabolism. this puts pressure on the liver to metabolize and detoxify the end products of metabolism. In a few cases this could perhaps cause a variation in levels.
6. No . the chances are less.

I hope this answers your doubts.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor